Arizona, 2011

Dust Storm in Arizona, November 4, 2011

November 4, 2011 · NWS PSR · 1 event in 1 county or zone

A Pacific low pressure system and associated cold front moved slowly east across the Arizona deserts during the day on November 4th. During the afternoon hours, strong southerly winds developed across the south-central Arizona deserts, ahead of the approaching cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A Pacific low pressure system and associated cold front moved slowly east across the Arizona deserts during the day on November 4th. During the afternoon hours, strong southerly winds developed across the south-central Arizona deserts, ahead of the approaching cold front. Due to the existing very dry conditions, the winds were able to generate dense blowing dust which persisted for many hours. Dust storm conditions were seen periodically, mainly to the south and east of the greater Phoenix metropolitan area. Visibilities fell to zero miles near Casa Grande during the early afternoon, and forced the closure of Interstate 8 at Bianco Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Nov 4, 10:45 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 4, 10:45 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 AM MST FRI NOV 4 2011

.SYNOPSIS...
STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST IS THE FORECAST FOR
TODAY AND THIS EVENING AHEAD OF A PACIFIC COLD FRONT. LOCALIZED DENSE
BLOWING DUST WITH SHARPLY REDUCE VISIBILITY IS POSSIBLE. THE STRONG
PACIFIC COLD FRONT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
MOVE EAST ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA LATE THIS
AFTERNOON AND THIS EVENING WITH SHOWERS LIKELY AND A CHANCE OF
THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA INCLUDING THE PHOENIX AREA BY
LATE THIS EVENING AND TONIGHT. IT WILL BE MUCH COLDER SATURDAY WITH
NEAR RECORD COOL DESERT HIGHS BETWEEN 60 AND 70 DEGREES. A FEW
SHOWERS ARE POSSIBLE AGAIN LATE SUNDAY INTO MONDAY WITH ANOTHER COLD
FRONT. WARMER WEATHER MAY FINALLY RETURN TOWARD THE END OF NEXT WEEK.

&&

.DISCUSSION...
MID AND HIGH LEVEL CLOUDINESS FROM THE SOUTHWEST WAS MOVING ACROSS
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS
MORNING. LOW CLOUDINESS GENERALLY BETWEEN 3 AND 6 THOUSAND FEET WAS
DEVELOPING ALONG THE LOWER COLORADO RIVER VALLEY AND SOUTHWEST
ARIZONA. IT APPEARS THAT MUCH OF THAT LOW LEVEL MOISTURE IS FROM THE
PACIFIC HAVING SPILLED OVER THE NORTHERN BAJA CALIFORNIA MOUNTAINS
THEN LIFTED AGAIN BY DYNAMICS AHEAD OF A PACIFIC LOW PRESSURE SYSTEM
AND COLD FRONT. HOWEVER...SOME OF THE MOISTURE COULD BE FROM THE
GULF OF CALIFORNIA.

THE LOW LEVEL MOISTURE MENTIONED IN THE ABOVE PARAGRAPH IS REFLECTED
IN MUCH HIGHER DEW POINT TEMPERATURES IN SOUTHEAST CALIFORNIA AND
FAR SOUTHWEST ARIZONA LATE THIS MORNING...ON THE ORDER OF 20 TO 30
DEGREES HIGHER. MEANWHILE...TEMPERATURES ARE GENERALLY 4 TO 7
DEGREES HIGHER LATE THIS MORNING COMPARED WITH THE SAME TIME
YESTERDAY. HOWEVER...SOME LOCATIONS ARE UP TO 12 DEGREES WARMER.

WIND WAS GENERALLY FROM THE SOUTHWEST AND WEST 20 TO 30 MPH IN
IMPERIAL COUNTY INCLUDING EL CENTRO AND IMPERIAL...SOUTHWEST 10 TO
20 MPH ALONG PORTIONS OF THE LOWER COLORADO RIVER VALLEY...AND
FROM THE SOUTHEAST AND SOUTH 5 TO 15 MPH IN SOUTH-CENTRAL ARIZONA
WITH SOME GUSTS TO 20 MPH.

A PACIFIC COLD FRONT IS MOVING SOUTHEAST ACROSS SOUTHERN CALIFORNIA
THIS MORNING. THE MAIN LOW PRESSURE SYSTEM WITH MOST OF THE SHOWERS
AND ISOLATED THUNDERSTORMS WAS LOCATED OFF THE COAST NORTH OF LOS
ANGELES.

WINDS FROM THE SOUTH AND WEST ARE EXPECTED TO INCREASE ACROSS
SOUTHEAST CALIFORNIA...AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA LATE
THIS MORNING THROUGH THIS EVENING AHEAD OF THE STRONG PACIFIC
COLD FRONT. STRONG CROSS WINDS ARE EXPECTED ACROSS SOME ROADS AND
HIGHWAYS. THE STRONGEST WINDS ARE EXPECTED IN SOUTHWEST AND
SOUTH-CENTRAL ARIZONA WITH GUSTS TO 50 MPH THIS AFTERNOON AND THIS
EVENING.

THE STRONG GUSTY WINDS ARE EXPECTED TO CAUSE AREAS OF BLOWING
DUST THE DESERT AREAS. THIS INCLUDES INTERSTATES 10 AND 8 BETWEEN
TUCSON...CASA GRANDE...PHOENIX...GILA BEND...YUMA...AND EL CENTRO.
THE AREA BETWEEN TUCSON...CASA GRANDE...PHOENIX...AND GILA BEND IS
ESPECIALLY PRONE TO LOCALIZED VERY DENSE BLOWING DUST WITH NEAR ZERO
VISIBILITY POSSIBLE THIS AFTERNOON AND THIS EVENING. THE BLOWING
DUST COULD BE A CONCERN FOR THE LATE AFTERNOON COMMUTER RUSH HOUR IN
THE GREATER PHOENIX AREA.

THE PACIFIC COLD FRONT WITH STRONG DYNAMICS WILL ACCELERATE EAST AND
RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS THAT WILL MOVE FROM
WEST TO EAST ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA LATE
THIS AFTERNOON AND THIS EVENING...THEN SHOWERS ARE LIKELY IN
SOUTH-CENTRAL ARIZONA BY LATE THIS EVENING AND DURING THE NIGHT
ALONG WITH A CHANCE OF THUNDERSTORMS.

MOST OF THE RAIN IS EXPECTED TO BE IN SOUTH-CENTRAL ARIZONA INCLUDING
THE GREATER PHOENIX AREA TONIGHT. MOST OF THE SHOWERS AND CHANCE OF
THUNDERSTORMS WILL PROBABLY NOT REACH THE PHOENIX AREA UNTIL LATE
THIS EVENING.

RAINFALL AMOUNTS ARE EXPECTED TO BE LESS THAN A TENTH OF AN INCH IN
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING EL CENTRO AND
YUMA. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM 1 TENTH OF AN INCH
TO MORE THAN A QUARTER OF AN INCH IN THE SOUTH-CENTRAL ARIZONA
DESERT INCLUDING THE PHOENIX AREA TO MORE THAN A THIRD OF AN INCH
IN THE HIGHER TERRAIN NORTH AND EAST OF THE GREATER PHOENIX AREA.

COLDER AIR WILL MOVE IN BEHIND THE FRONT WITH WELL BELOW AVERAGE
TEMPERATURES. COMPARED WITH TODAY...HIGH TEMPERATURES ARE EXPECTED
TO BE 10 TO 20 DEGREES COLDER SATURDAY WITH HIGHS BETWEEN 60 AND 70
IN THE DESERT AREAS INCLUDING PHOENIX...YUMA AND EL CENTRO. AND...
DESERT LOW TEMPERATURES ARE EXPECTED TO BE IN THE MID 30S TO UPPER
40S SATURDAY NIGHT.

THE SNOW LEVEL WILL LOWER TO NEAR 5000 FEET BY SATURDAY MORNING.
HOWEVER...MOST OF THE PRECIPITATION WILL HAVE ENDED BY THEN.
THUS...NO SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED AT THAT
LEVEL.

PREVIOUS DISCUSSION...
GOOD AGREEMENT NOW THAT WE/LL SEE ANOTHER LOW PRESSURE SYSTEM SWING
THROUGH THE SOUTHWEST SUNDAY INTO MONDAY. POPS WERE INCREASED ONCE
AGAIN FOR THIS SYSTEM...EVEN THOUGH IT IS NOT AS STRONG AS TODAY/S
STORM THE BOUNDARY LAYER WILL STILL BE SUFFICIENTLY MOIST THAT AN
EXTENDED PERIOD OF WETTING UP WON/T BE NEEDED. THIS SECOND SYSTEM
WILL ALSO BRING ANOTHER PUSH OF COOLER AIR FOR MONDAY/TUESDAY.

FORECAST FOR TUESDAY THROUGH FRIDAY OF NEXT WEEK GETS MURKY.
STARTING TO SEE MORE EVIDENCE OF A MORE SUBSTANTIAL RIDGE DEVELOPING
OVER THE WEST COAST AS A LARGE CUT-OFF LOW DEVELOPS WEST OF THE
NORTHERN CALIFORNIA COAST. HOWEVER...THERE IS A LOT OF SPREAD IN THE
MODEL DATA LEADING TO BELOW AVERAGE CERTAINTY. FOR NOW WILL GO WITH
THE MEAN SOLUTION OF RIDGING OVERHEAD WHICH WILL BRING TEMPERATURES
BACK CLOSE TO NORMAL.

&&

.AVIATION...

SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
FLOW ALOFT WILL STRENGTHEN DURING THE DAY AS WILL SURFACE WINDS
AHEAD OF A STRONG COLD FRONT. ANTICIPATE LATE MORNING AND EARLY
AFTERNOON TO BE MOSTLY SOUTHERLY WITH GUSTS TO 30 KTS FOLLOWED BY
EVEN STRONGER SOUTHWESTERLY WINDS...GUSTS 35-40KTS BY 21Z. AN
AIRPORT WEATHER WARNING FOR SKY HARBOR WILL LIKELY BE NEEDED LATER
TODAY...MOST LIKELY IN THE 21Z-03Z TIME FRAME...POSSIBLY SOONER.
ANTICIPATE AREAS OF SUSPENDED DUST IN THE AFTERNOON...4-6SM.  MORE
LOCALIZED AND SHORTER LIVED REDUCTIONS BELOW 1SM ARE POSSIBLE...MORE
LIKELY AT KIWA THAN KPHX DUE TO PROXIMITY OF FARMING AREAS.
HOWEVER...CONFIDENCE TOO LOW IN THAT SCENARIO TO PUT IN TAFS. PRECIP
MOVES IN AFTER 00Z...MAINLY 03Z-09Z WITH CIGS 6-8KFT MSL AND THERE
WILL BE A CHANCE OF THUNDERSTORMS AS WELL. AN ISOLATED LIGHT SHOWER
IS POSSIBLE AFTER 22Z. WINDS WEAKEN CONSIDERABLY AFTER 06Z AND
CLOUDS DECREASE CONSIDERABLY AFTER 09Z.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
SOUTH AND SOUTHWEST WINDS WILL STRENGTHEN DURING THE
MORNING...ALREADY MODERATE TO STRONG WESTERLY OVER THE IMPERIAL
VALLEY...WITH GUSTS GETTING UP TO 30-35 KTS. THE FRONTAL PASSAGE
WILL BRING A CHANCE OF SHOWERS 21Z-02Z...POSSIBLY A STRAY
THUNDERSTORM...WITH CEILINGS 6-8KFT MSL. CLOUDS DECREASE
CONSIDERABLY AFTER 03Z AND WINDS SLOWLY DECREASE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
ANOTHER STORM SYSTEM MOVES THROUGH SUNDAY AND MONDAY EXITING
TUESDAY. THIS WILL KEEP TEMPERATURES WELL BELOW NORMAL AND BRING AT
LEAST A SLIGHT CHANCE OF SHOWERS ALONG WITH LOCALLY BREEZY
CONDITIONS. A WARMING TREND CAN BE EXPECTED WEDNESDAY AND THURSDAY
AS HIGH PRESSURE BUILDS INTO THE WESTERN STATES. MINIMUM HUMIDITIES
WILL DECREASE TO NEAR 15 PERCENT ON THE LOW DESERTS TUESDAY FOLLOWED
BY SOME ADDITIONAL DECREASES WEDNESDAY AND THURSDAY. NO CRITICAL
FIRE WEATHER CONDITIONS ANTICIPATED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...BLOWING DUST ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING AZZ021>023-026>028.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
     AZZ022>024-027-028.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING
     AZZ021-026.

CA...NONE.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/INIGUEZ
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Nov 4, 5:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST FRI NOV 4 2011

AZZ022-023-027-028-051200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
500 AM MST FRI NOV 4 2011

...BLOWING DUST ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL ARRIVE TODAY AND CAUSE STRONG SOUTHERLY
WINDS TO DEVELOP. SUSTAINED WINDS AT 20 TO 35 MPH WITH GUSTS UP TO
50 MPH ARE EXPECTED AHEAD OF THE FRONT. A WIND ADVISORY HAS BEEN
ISSUED. THE STRONG WINDS WILL LIKELY LEAD TO WIDESPREAD BLOWING DUST
WITH LOCALIZED AREAS OF VERY DENSE BLOWING DUST POSSIBLE...A BLOWING
DUST ADVISORY HAS ALSO BEEN ISSUED. A FEW THUNDERSTORMS MAY ALSO
DEVELOP FRIDAY EVENING AS THE FRONT MOVES ACROSS CENTRAL ARIZONA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ021-026-051200-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
500 AM MST FRI NOV 4 2011

...BLOWING DUST ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL ARRIVE TODAY AND CAUSE STRONG SOUTHWESTERLY
WINDS TO DEVELOP. SUSTAINED WINDS AT 20 TO 30 MPH WITH GUSTS UP TO
45 MPH ARE EXPECTED AHEAD OF THE FRONT. A WIND ADVISORY HAS BEEN
ISSUED. THE STRONG WINDS WILL LIKELY LEAD TO WIDESPREAD BLOWING DUST
WITH LOCALIZED AREAS OF VERY DENSE BLOWING DUST POSSIBLE...A BLOWING
DUST ADVISORY HAS ALSO BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-025-CAZ030>033-051200-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
500 AM MST FRI NOV 4 2011 /500 AM PDT FRI NOV 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL ARRIVE TODAY AND CAUSE STRONG WESTERLY
WINDS TO DEVELOP. SUSTAINED WINDS AT 20 TO 30 MPH WITH GUSTS UP TO 40
MPH ARE EXPECTED. THE STRONG WINDS COULD CAUSE AREAS OF BLOWING DUST
TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-051200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
500 AM MST FRI NOV 4 2011

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL ARRIVE TODAY AND CAUSE STRONG SOUTHERLY
WINDS TO DEVELOP. SUSTAINED WINDS AT 25 TO 35 MPH WITH GUSTS UP TO 50
MPH ARE EXPECTED AHEAD OF THE FRONT THIS AFTERNOON INTO THE LATE
EVENING HOURS. A WIND ADVISORY HAS BEEN ISSUED. A FEW THUNDERSTORMS
MAY ALSO DEVELOP FRIDAY EVENING AS THE FRONT MOVES ACROSS CENTRAL
ARIZONA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A RE-ENFORCING PUSH OF COLD AIR WILL ARRIVE TUESDAY MORNING...AT
WHICH POINT NEAR TO SLIGHTLY BELOW FREEZING TEMPERATURES WILL BE
POSSIBLE IN THE VALLEYS OF SOUTHERN GILA COUNTY INCLUDING THE GLOBE-
MIAMI AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
November 4, 1:15 PM MST to 8:00 PM MST
Where
Central Deserts forecast zone
Reported by
Department of Highways

A cold front slowly moved east across the southern Arizona deserts during the day on November 4th. Strong southerly winds developed ahead of the front, and due to very dry conditions, they created periods of dense blowing dust. At times, dust storm conditions developed, mainly south and east of the greater Phoenix area. At 212 pm, the Department of Highways reported that visibilities as low as zero miles forced the closure of Interstate 8 at Bianco road, approximately 7 miles southwest of Casa Grande. Earlier at 140 pm, a trained weather spotter in Sacaton reported 1/4 mile visibility in a dust storm. Later, at 3 pm, another trained spotter 5 miles of Sun Lakes reported 1/8 mile visibility in a dust storm, with winds gusting to 35 mph.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347939.